Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Am Vet Med Assoc. 2002 May 15;220(10):1499-502.

Risk factors associated with development of seizures after use of iohexol for myelography in dogs: 182 cases (1998).

Author information

  • 1Veterinary Hospital of the University of Pennsylvania, School of Veterinary Medicine, Philadelphia 19104, USA.

Abstract

OBJECTIVE:

To determine prevalence of seizures after use of iohexol for myelography and identify associated risk factors in dogs.

DESIGN:

Retrospective study.

ANIMALS:

182 dogs that received iohexol for myelography in 1998.

PROCEDURE:

Medical records were reviewed for age, breed, sex, weight, dose and total volume of iohexol, injection site, number of injections, lesion type and location, total duration of anesthesia, duration from time of iohexol injection to recovery, presence and number of seizures, and whether surgery followed the myelogram.

RESULTS:

39 (21.4%) dogs had at least 1 generalized seizure during or after myelography. Injection site was strongly associated with prevalence of seizures, and risk of seizure was significantly higher after cerebellomedullary injections, compared with lumbar injections. Mean total volume of iohexol administered to dogs that had seizures was significantly higher, compared with that administered to dogs that did not have seizures, although dosage did not differ between groups. Weight was significantly correlated with risk of seizure, and dogs that weighed > 20 kg (44 lb) had higher prevalence of seizures than dogs that weighed < 20 kg.

CONCLUSIONS AND CLINICAL RELEVANCE:

It is preferential to administer iohexol via the L5-6 intervertebral space to minimize the risk of seizures. Higher prevalence of seizures in large dogs, compared with smaller dogs, may be caused by administration of larger total volumes of contrast agent per volume of CSF.

PMID:
12018377
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk